Alert archive / Alabama / Tornado Warnings in 2020
Tornado Warning 24, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 12, 2020, 9:12 PM CDT for 4 counties in Alabama. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2020, 9:12 PM CDT (02:12 UTC)
- Expired
- Apr 12, 2020, 9:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Cullman County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 9:12 PM CDT | TORNADO | 5 Ne Hanceville, AL | EF-2 TORNADO WITH PEAK WINDS OF 115 MPH, PATH LENGTH OF 2.5 MILES, AND PEAK PATH WIDTH OF 350 YARDS. |
| Apr 12, 9:15 PM CDT | TSTM WND DMG | 3 Ssw Holly Pond, AL | TREES DOWN AND POWER OUT IN THE WALTER COMMUNITY. TIME ESTIMATED FROM RADAR. |
| Apr 12, 9:18 PM CDT | TSTM WND DMG | 2 Nnw Holly Pond, AL | TREE DOWN ON COUNTY ROAD 1699. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 3:20 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.4
The text
As transmitted.
353
WFUS54 KHUN 130212
TORHUN
ALC043-089-095-103-130245-
/O.NEW.KHUN.TO.W.0024.200413T0212Z-200413T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
912 PM CDT Sun Apr 12 2020
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northwestern Marshall County in northeastern Alabama...
South central Madison County in north central Alabama...
Northeastern Cullman County in north central Alabama...
Southeastern Morgan County in north central Alabama...
* Until 945 PM CDT.
* At 911 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Holly Pond, or 7 miles east of Cullman, moving
northeast at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Southern Huntsville, Cullman, Guntersville, Arab, Hanceville, Owens
Cross Roads, Holly Pond, Morgan City, Baldwin and Vinemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3419 8692 3460 8651 3437 8622 3423 8643
3426 8644 3425 8652 3420 8655 3419 8655
3412 8660 3412 8663 3409 8666 3408 8669
3409 8669 3408 8670 3406 8669 3404 8673
TIME...MOT...LOC 0211Z 225DEG 52KT 3418 8672
TORNADO...RADAR INDICATED
HAIL...<.75
$$
252 follow-up statements
373
WWUS54 KHUN 130228
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
928 PM CDT Sun Apr 12 2020
ALC089-103-130237-
/O.CAN.KHUN.TO.W.0024.000000T0000Z-200413T0245Z/
Madison AL-Morgan AL-
928 PM CDT Sun Apr 12 2020
...THE TORNADO WARNING FOR SOUTH CENTRAL MADISON AND SOUTHEASTERN
MORGAN COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Alabama.
LAT...LON 3423 8663 3449 8637 3437 8622 3423 8643
3426 8644 3425 8652 3420 8655 3419 8655
TIME...MOT...LOC 0227Z 230DEG 57KT 3429 8642
$$
ALC043-095-130245-
/O.CON.KHUN.TO.W.0024.000000T0000Z-200413T0245Z/
Marshall AL-Cullman AL-
928 PM CDT Sun Apr 12 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR CENTRAL
MARSHALL AND NORTHEASTERN CULLMAN COUNTIES...
At 927 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Arab, moving northeast at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Guntersville, Arab, Baileyton, Union Grove, Joppa and Lake
Guntersville St Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3423 8663 3449 8637 3437 8622 3423 8643
3426 8644 3425 8652 3420 8655 3419 8655
TIME...MOT...LOC 0227Z 230DEG 57KT 3429 8642
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
25138
WWUS54 KHUN 130242
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
942 PM CDT Sun Apr 12 2020
ALC043-095-130252-
/O.EXP.KHUN.TO.W.0024.000000T0000Z-200413T0245Z/
Marshall AL-Cullman AL-
942 PM CDT Sun Apr 12 2020
...THE TORNADO WARNING FOR CENTRAL MARSHALL AND NORTHEASTERN CULLMAN
COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until midnight CDT for north
central and northeastern Alabama.
LAT...LON 3423 8663 3449 8637 3437 8622 3423 8643
3426 8644 3425 8652 3420 8655 3419 8655
TIME...MOT...LOC 0242Z 225DEG 52KT 3442 8626
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 12, 6:58 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 12, 6:58 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
658 PM CDT Sun Apr 12 2020
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 322 PM CDT Sun Apr 12 2020
A storm system taking shape over the eastern plains continued to
deepen over the Arkansas region. It was in part being powered by a
rapidly moving upper trough, that was taking on a neutral negative
tilt as it approaches the forecast area. A warm front extending east
of the surface low was approximately across the I-20 corridor of
MS/AL, moving northward. A more moist and unstable atmosphere south
of this boundary should spill across the Tennessee Valley during the
course of this afternoon and evening. This increase in more surface
based instability, going into a highly sheared environment east of
the developing cyclone, will maintain a good threat for strong to
severe convection into the evening. All modes of severe weather,
including damaging wind gusts, large hail and tornadoes are all
possible. Precipitable water amounts nearing 2 inches; this moisture
being squeezed out by very efficient rain making dynamics and upglide
will also result in locally very heavy rainfall, bringing a threat
of flash flooding and flooding as well.
The surface low will rapidly move to the NNE reaching the southern
Great Lakes by Monday morning. A cold front trailing south of this
low will sweep across the area from west to east this evening. The
passage of this boundary will end the severe weather threat and rain
chances as well. Colder air filtering in west of the front will
bring a cool change, with lows ranging from mid/upper 40s over NW
AL to the mid 50s NE AL. The low transitioning away from the region
will help relax the pressure gradient, with a Wind Advisory set to
expire at midnight.
.SHORT TERM...(Monday through Tuesday)
Issued at 322 PM CDT Sun Apr 12 2020
With the storm system exiting to the NE, a drier and cooler trend
will start a new work week. High temperatures will be a good 5-10
degree cooler than seasonable norms, in the upper 50s to mid 60s. NW
winds should relax into the afternoon as the low moves further away,
and high pressure builds in from the NW. Unlike the usual last frost
before Easter, looks like we have a few more frosty nights ahead this
week. Monday night will be one in some of the area (mainly our TN
counties) before sunrise Tuesday. For Tue, expect similar conditions
with highs only in the upper 50s to mid 60s again.
.LONG TERM...(Tuesday night through Saturday)
Issued at 322 PM CDT Sun Apr 12 2020
Given on-going shorter term issues, did not make many changes to the
longer term from what the blends offered. A weak system passing near
the region should bring lower end shower chances Tuesday night.
Colder air will follow, but not cool enough for frost before Wed AM.
A chilly midweek for middle April is expected with highs only in the
60s. A better chance for more widespread frosting before Thu AM, with
lows in the mid/upper 30s.
A gradual warm up to near seasonable weather should return on Friday.
But with the weekend approaching, another weak system will near the
area and bring more rain chances for the upcoming weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 658 PM CDT Sun Apr 12 2020
Widespread RA and embedded TSRA will persist at the HSV/MSL
terminals early in the period, ahead of an upper-lvl trough ejecting
northeastward from the Arklatex region. However, as the deepening sfc
cyclone related to this feature begins to lift northeastward into
the OH Valley, a trailing sfc trough axis will sweep eastward across
northern AL, bringing an end to both LLWS and the threat for TSRA by
04Z/MSL and 05Z/HSV. Although VSBY will oscillate btwn 1-4 SM based
on the intensity of the precipitation at any given time, it appears
as if prevailing cigs during this period will remain MVFR and btwn
1500-2500 ft AGL. Sfc flow will veer to SW in the wake of the trough
axis, with bkn MVFR stratus and a few lgt SHRA possible up until the
arrival of a cold front around 10Z/MSL and 11Z/HSV. Winds will shift
to WNW in the wake of the cold front, with a lower overcast stratus
deck expected to build into the region from the NW. Cigs will likely
remain arnd 1500 ft AGL throughout the morning, but should slowly
begin to lift/scatter early in the afternoon, with a return to VFR
conds possible very late in the TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until midnight CDT tonight for ALZ001>010-016.
Wind Advisory until midnight CDT tonight for ALZ001>010-016.
TN...Flash Flood Watch until midnight CDT tonight for TNZ076-096-097.
Wind Advisory until midnight CDT tonight for TNZ076-096-097.
&&
NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Apr 12, 7:20 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 720 PM CDT Sun Apr 12 2020 ALZ001>010-016-TNZ076-096-097-131130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 720 PM CDT Sun Apr 12 2020 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... ...TORNADO WATCH 109 IN EFFECT UNTIL 10 PM CDT THIS EVENING... This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...Remainder of this evening and overnight. Strong to severe thunderstorms will be possible across the entire outlook area through late this evening. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested through late this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 70/DD
In the hours before
Local storm report, Apr 12, 7:09 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
709 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 1 SSE BOAZ 34.19N 86.15W
04/12/2020 MARSHALL AL PUBLIC
DEBRIS SPREAD ACROSS US 431 NEAR THE
INTERSECTION WITH DENSON AVE. POSSIBLE
TORNADO. TIME ESTIMATED BY RADAR.
&&
BCCLocal storm report, Apr 12, 7:59 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 5 E BOAZ 34.21N 86.08W
04/12/2020 DEKALB AL PUBLIC
CARPORT ACROSS THE STREET WAS KNOCKED DOWN
BY WINDS.
&&
KTWLocal storm report, Apr 12, 8:23 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
823 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM FLOOD 2 WSW FORT PAYNE 34.44N 85.72W
04/12/2020 DEKALB AL EMERGENCY MNGR
GODFREY AVE. BETWEEN 3RD AND 8TH STREETS
FLOODED IN FORT PAYNE.
&&
BCCLocal storm report, Apr 12, 8:24 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
824 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM FLOOD 2 ESE PINE RIDGE 34.44N 85.75W
04/12/2020 DEKALB AL EMERGENCY MNGR
PORTIONS OF AIRPORT ROAD WEST FLOODED.
&&
BCCSpecial weather statement, Apr 12, 8:48 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
848 PM CDT Sun Apr 12 2020
ALZ006>009-130230-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
848 PM CDT Sun Apr 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHERN MARSHALL...
EASTERN MADISON AND EAST CENTRAL MORGAN COUNTIES UNTIL 930 PM CDT...
At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owens Cross Roads, or 14 miles southeast of Huntsville, moving
northeast at 60 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Southern Huntsville, Scottsboro, Guntersville, Bridgeport, Redstone
Arsenal, Stevenson, Owens Cross Roads, Hollywood, Grant and Skyline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3448 8599 3447 8606 3443 8611 3435 8611
3441 8679 3498 8636 3498 8560 3494 8560
TIME...MOT...LOC 0147Z 242DEG 51KT 3461 8637
30Local storm report, Apr 12, 9:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
912 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM FLOOD 1 NNE WOODVILLE 34.64N 86.27W
04/12/2020 JACKSON AL EMERGENCY MNGR
HOUSES FLOODING ON COLLINS STREET IN
WOODVILLE.
&&
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:39 PM CDT | Areal Flood Warning | HUN | DeKalb | 6 hr |
| Apr 12, 8:21 PM CDT | Flash Flood Warning | HUN | Cullman | 8 hr |
| Apr 12, 8:22 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 53 min |
| Apr 12, 8:40 PM CDT | Tornado Warning | HUN | Cullman, Morgan | 35 min |
| Apr 12, 8:48 PM CDT | Special Weather Statement | HUN | Jackson | 42 min |
| Apr 12, 9:25 PM CDT | Flash Flood Warning | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 7 hr |
| Apr 12, 9:34 PM CDT | Tornado Warning | HUN | DeKalb, Marshall | 26 min |
| Apr 12, 9:54 PM CDT | Flash Flood Warning | HUN | DeKalb, Marshall | 6 hr |
| Apr 12, 9:55 PM CDT | Tornado Warning | HUN | DeKalb, Jackson | 5 min |
| Apr 12, 9:59 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 31 min |
| Apr 12, 10:03 PM CDT | Flash Flood Warning | HUN | Marshall | 6 hr |
| Apr 12, 10:19 PM CDT | Tornado Warning | HUN | DeKalb | 26 min |
| Apr 12, 11:21 PM CDT | River Flood Warning | HUN | Madison, Marshall, Morgan | 4 days |
| Apr 12, 11:30 PM CDT | Special Weather Statement | HUN | Colbert, Franklin | 45 min |
| Apr 12, 11:43 PM CDT | Flash Flood Warning | HUN | DeKalb | 10 hr |
| Apr 13, 12:03 AM CDT | Special Weather Statement | HUN | Colbert, Lauderdale, Lawrence, Limestone, Morgan | 42 min |
| Apr 13, 12:36 AM CDT | Special Weather Statement | HUN | Cullman | 24 min |
| Apr 13, 12:46 AM CDT | Special Weather Statement | HUN | Limestone, Madison, Morgan | 29 min |
| Apr 13, 3:34 AM CDT | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 hr |
| Apr 13, 4:00 AM CDT | Areal Flood Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 6 hr |
| Apr 13, 9:33 AM CDT | Areal Flood Warning | HUN | DeKalb | 6 hr |
| Apr 13, 2:48 PM CDT | Areal Flood Warning | HUN | DeKalb | 2 hr |
| Apr 13, 4:55 PM CDT | Areal Flood Warning | HUN | Cullman | 12 hr |
Nearby
Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.